New Jersey, 2024

Damaging Wind in New Jersey, July 17, 2024

July 17, 2024 · NWS OKX · 1 event in 1 county or zone

A broad positively tilted upper-level trough approached from the west along with associated surface cold front and pre-frontal trough. The pre-frontal trough moved into an area with high instability (1750-2000 J/kg of MLCAPE).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A broad positively tilted upper-level trough approached from the west along with associated surface cold front and pre-frontal trough. The pre-frontal trough moved into an area with high instability (1750-2000 J/kg of MLCAPE). This combined with Effect Bulk Shear values around 25 kt allowed for multiple strong to severe thunderstorms to develop. One storm was able to produce damaging wind gusts across northeast NJ, with DCAPE values around 750-1000 J/kg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 17, 7:34 PM EST, 21 minutes earlier.

Area forecast discussion, Jul 17, 7:34 PM EST, 21 minutes before
Area Forecast Discussion
National Weather Service New York NY
834 PM EDT Wed Jul 17 2024

.SYNOPSIS...
A cold front approaches this evening and moves through the area
late tonight into early Thursday morning. The front then becomes
nearly stationary Thursday afternoon as high pressure slowly
builds and settles in on Friday. The high will remain in
control through the weekend, with a weak cold frontal passage
possible late Sunday into Monday. A warm front will move through
early next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
A severe thunderstorm watch has been extended for the entire
area, including the marine zones, until 1000 PM EDT.

Scattered to line segments of thunderstorms, locally severe
remain possible, with the main threat damaging winds in excess
of 58 MPH. Also a threat of an isolated tornado, and hail to
around 1 inch in diameter, are possible, as the pre frontal
trough moves across the region. A cold front moving into western
upstate New York, and northwestern Pennsylvania will move into
the region late tonight and east of the region by early Thursday
morning. Once the trough moves through, showers and isolated
thunderstorms will be possible until the cold front passes.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
A cold front just to the east of the region early Thursday
morning will become nearly stationary by Thursday afternoon as
an upper trough remains to the west with a near blocking pattern
setting up, and the flow parallels the front. A few showers will
remain possible across the eastern areas early Thursday morning.
A slightly cooler airmass moves into the area, and dew points
are expected to fall through the day, into the upper 50s inland
and lower and mid 60s elsewhere. This drier and cooler airmass
will bring an end to the heat and humidity of the passed several
days.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
No significant changes made to the long term forecast and the
latest NBM was largely used with this update.

High pressure settles over the region Friday and remains in
control this weekend. The front that passes offshore Thursday
will remain south of the region. High temperatures on Friday
will be close to seasonable levels in the middle to upper 80s.
Temperatures rise slightly this weekend with highs a few degrees
warmer in the upper 80s to around 90, warmest in the NYC metro
and NE NJ. Dew points in the lower 60s will prevent heat indices
from rising too much above the actual air temperature.

A weakening cold front may pass across the area late Sunday
into Monday, but will likely not result in anything other than
an isolated shower. At the same time, the aforementioned front
stalled offshore will start to make it's way back north as a
warm front. This front will return unsettled weather to the area
with chances of showers/thunderstorms mainly Tuesday into next
Wednesday.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Severe thunderstorm watch now in effect until 02Z.

Main line of showers and thunderstorms associated with the cold
front is across northwestern NJ as of just after 00Z. This is
expected to move eastward through the evening, just starting to
affect KEWR and KTEB between 00Z-01Z, and should exit between
01Z-02Z. KJFK, KLGA, KHPN about an hour later, KBDR and KGON 2
hours later, and KGON 3 hours later. TEMPO TSRA through these
times, however the line likely weakens as it head east. Brief
VFR conditions may return as the storms move east, but MVFR are
expected after 05Z-06Z for most terminals until around 12Z
Thursday.

Winds are a bit erratic due to outflow boundaries from previous
storms, though for the most part, they should be SW. Also, winds
following tstms are uncertain and could be erratic for a few
hrs, then settle in on a NW flow just under 10 kt for the AM
push. Some of the outlying terminals could go light and
variable. NW to N flow for Thursday, generally 10 kt or less,
with sea breezes expected in the late morning into the
afternoon. Sea breezes probably do not make it into KEWR or
KTEB.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Confidence medium to high on tstm timing...AMD possible if fine
tuning is needed. Confidence low on winds and MVFR flight cat
following tstms overnight.

OUTLOOK FOR 00Z FRIDAY THROUGH MONDAY...

Friday night-Monday: VFR.

Detailed information, including hourly TAF wind component
forecasts, can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
A severe thunderstorm watch remains in effect for all the
marine forecast zones until 800 PM EDT.

A cold front will be passing through the waters late tonight
into Thursday morning, then become nearly stationary Thursday
afternoon. Winds become W to NW behind the front and ocean
seas will be slowly subsiding. A SCA remains on the ocean
waters into Thursday morning on the waters west of Fire Island
Inlet, and through Thursday to the east. Seas may remain
elevated mainly east of Moriches Inlet into Thursday evening,
and the SCA may need to be extended.

Once ocean seas subside, winds and seas will remain below
advisory levels on all the waters into early next week.

&&

.HYDROLOGY...
Any strong thunderstorms through this evening will be capable
of producing localized heavy rain resulting in a limited risk of
flash flooding, mainly of the localized urban and poor drainage
variety. The Weather Prediction Center has placed the area in a
marginal risk of excessive rainfall through early tonight.

No hydrologic impacts are anticipated Thursday into early next
week.

&&

.TIDES/COASTAL FLOODING...
A high risk of rip currents will remain through Thursday with
seas remaining elevated on a SE swell of up to 8 seconds.

&&

.CLIMATE...
Daily record high minimum temperatures for today, July 17:

 ...WED JUL 17...

Newark:        80/1968
Bridgeport:    77/1968
Central Park:  82/1870
LaGuardia:     79/1999
Kennedy:       79/2013*
Islip:         75/2021*

* = also in previous years

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Air Quality Alert until 11 PM EDT this evening for CTZ005-006-
     009-010.
NY...Air Quality Alert until 11 PM EDT this evening for NYZ067>075-
     176-178.
     High Risk for Rip Currents through Thursday evening for NYZ075-080-
     081-178-179.
NJ...Air Quality Alert until 11 PM EDT this evening for NJZ002-004-
     006-103>108.
MARINE...Small Craft Advisory until 6 PM EDT Thursday for ANZ350-353.
     Small Craft Advisory until noon EDT Thursday for ANZ355.

&&

SYNOPSIS...DS/MET
NEAR TERM...JE/BR/MET
SHORT TERM...MET
LONG TERM...DS
AVIATION...JP
MARINE...DS/MET
HYDROLOGY...DS/MET
TIDES/COASTAL FLOODING...
CLIMATE...
Hazardous weather outlook, Jul 17, 7:07 PM EST, 48 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
807 PM EDT Wed Jul 17 2024

CTZ005>012-NJZ002-004-006-103>108-NYZ067>074-078-079-176-177-190015-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northwest Suffolk-Northeast Suffolk-
Northern Queens-Northern Nassau-
807 PM EDT Wed Jul 17 2024

...SEVERE THUNDERSTORM WATCH 552 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ075-080-081-178-179-190015-
Kings (Brooklyn)-Southwest Suffolk-Southeast Suffolk-Southern Queens-
Southern Nassau-
807 PM EDT Wed Jul 17 2024

...SEVERE THUNDERSTORM WATCH 552 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH THURSDAY EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.
   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-190015-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
807 PM EDT Wed Jul 17 2024

...SEVERE THUNDERSTORM WATCH 552 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Jul 17, 6:45 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service New York NY
745 PM EDT Wed Jul 17 2024

NYZ078-079-180015-
Northwest Suffolk NY-Northeast Suffolk NY-
745 PM EDT Wed Jul 17 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL SUFFOLK COUNTY
THROUGH 815 PM EDT...

At 744 PM EDT, Doppler radar was tracking a strong thunderstorm over
Port Jefferson, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Centereach, Stony Brook, Port Jefferson, Wading River, Rocky Point,
Mount Sinai, Setauket, Miller Place, Port Jefferson Station, Sound
Beach, Head Of The Harbor, Poquott, Old Field, Belle Terre, and
Shoreham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southeastern New York.

&&

LAT...LON 4093 7319 4093 7317 4098 7317 4099 7312
      4099 7272 4096 7270 4086 7313
TIME...MOT...LOC 2344Z 242DEG 24KT 4092 7306

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JT
Local storm report, Jul 17, 7:17 PM EST, 38 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
817 PM EDT Wed Jul 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     Marine Tstm Wind 2 ESE Norwalk           41.08N 73.38W
07/17/2024  M41 MPH          ANZ335             CT   Mesonet

            Mesonet station XNOR 1 ESE Norwalk.

&&
Special weather statement, Jul 17, 7:20 PM EST, 35 minutes before
Special Weather Statement
National Weather Service New York NY
820 PM EDT Wed Jul 17 2024

NJZ002-004-006-103>108-NYZ067-069-070-180100-
Hudson NJ-Eastern Union NJ-Eastern Essex NJ-Western Bergen NJ-
Western Passaic NJ-Western Union NJ-Western Essex NJ-
Eastern Bergen NJ-Eastern Passaic NJ-Rockland NY-
Northern Westchester NY-Orange NY-
820 PM EDT Wed Jul 17 2024

...STRONG THUNDERSTORMS WILL IMPACT HUDSON...PASSAIC...UNION...
BERGEN...ESSEX...NORTHERN WESTCHESTER...SOUTHEASTERN ORANGE AND
ROCKLAND COUNTIES THROUGH 900 PM EDT...

At 819 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Harriman to Mountain Lakes to Flemington.
Movement was east at 35 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Newark, Paterson, Elizabeth, Passaic, Wayne, Plainfield, Bloomfield,
Hackensack, Linden, New City, Orange, Bergenfield, Paramus, Ossining,
and Ridgewood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northeastern New Jersey...and southeastern New York.

&&

LAT...LON 4061 7431 4059 7446 4067 7440 4065 7445
      4067 7446 4076 7436 4077 7436 4079 7437
      4086 7432 4090 7434 4091 7427 4100 7430
      4103 7441 4128 7418 4137 7355 4100 7389
      4064 7416 4063 7420 4059 7420 4059 7429
TIME...MOT...LOC 0019Z 257DEG 31KT 4124 7414 4091 7445 4051 7483

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JT
Local storm report, Jul 17, 7:27 PM EST, 28 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
827 PM EDT Wed Jul 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     Tstm Wnd Dmg     1 NNW Croton-on-Hudson  41.21N 73.90W
07/17/2024                   Westchester        NY   Emergency Mngr

            Multiple tree limbs down throughout
            Croton-on-Hudson blocking roadways.

&&
Local storm report, Jul 17, 7:30 PM EST, 25 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
830 PM EDT Wed Jul 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     Tstm Wnd Dmg     1 N Darien              41.07N 73.48W
07/17/2024                   Fairfield          CT   Law Enforcement

            Large tree limbs down on several roads
            including Stony Brook Rd, Arrowhead Way, and
            Littlebrook Rd.

&&
Local storm report, Jul 17, 7:45 PM EST, 10 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
845 PM EDT Wed Jul 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     Tstm Wnd Dmg     1 NW Stratford          41.21N 73.15W
07/17/2024                   Fairfield          CT   Public

            trees down on Nichols Ave in Stratford.

&&

The radar

The Philadelphia radar (KDIX), 94 km away, was scanning. The volume nearest the first event began at 00:53 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Essex

When
July 17, 7:55 PM EST
Where
Essex County, 1.25 mi WNW of Ampere
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
40.780, -74.240

Wires down on White Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2024Every state in 2024This day in weather historyWarnings in New Jersey, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1205591.